Lake Huron, 2006

Marine Thunderstorm Wind in Lake Huron, June 30, 2006

June 30, 2006 · NWS DTX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 12:25 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 30, 12:25 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EDT FRI JUN 30 2006

.AVIATION...

HIGH PRESSURE CENTERED OVER THE OHIO RIVER VALLEY WILL KEEP GOOD
AVIATION CONDITIONS OVER THE AREA THROUGH TOMORROW MORNING. SOME
SCATTERED CU WILL DEVELOP FOR THE AFTERNOON HOURS THEN CLEAR OUT BY
TONIGHT.

ON SATURDAY...BREEZY SOUTHWESTERLY WINDS WILL DEVELOP BY LATE
MORNING AHEAD OF A SURFACE TROUGH MOVING THROUGH THE REGION. THERE
IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS BY EARLY AFTERNOON
AT THE NORTHERN TAF SITES WITH A BETTER CHANCE FOR THUNDERSTORMS AT
ALL TAF SITES BY LATE AFTERNOON. SOME THUNDERSTORMS ON SATURDAY
AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING STRONG WIND GUSTS
AND HEAVY RAIN. THE COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE
GREATER ACROSS THE NORTHERN TAF SITES THROUGH THE AFTERNOON AND
EVENING HOURS.

&&

.UPDATE...ISSUED 1100 AM EDT FRI JUN 30 2006

ALTO CU DECK OVER THE THUMB WILL CONTINUE TO BREAK UP AS IT MOVES
OFF TO THE EAST THROUGH EARLY AFTERNOON. A FEW LIGHT SPRINKLES OR
SHOWERS HAVE MOVED ACROSS THE CWA THIS MORNING BUT WILL CONTINUE TO
DISSIPATE THROUGH THE REMAINDER OF THE MORNING. KAPX 12Z SOUNDING
ALREADY SHOWED A CAP IN PLACE AROUND 650MB AS DRIER AIR IN THE MID
LEVELS ADVECTS SOUTH. HAVE SENT OUT AN UPDATE TO THE FORECAST TO
REMOVE THE ISOLATED THUNDERSTORM MENTION THIS MORNING AND TO CHANGE
ANY REMAINING SHOWERS TO LIGHT. ALTHOUGH TEMPS HAVE GOTTEN A SLOW
START OVER THE THUMB...HAVE ONLY LOWERED EXPECTED HIGHS A DEGREE OR
TWO. AS CLOUDS CLEAR...TEMPS HAVE RISEN AS MUCH AS FIVE DEGREES IN
ONE HOUR SO STILL ANTICIPATE HIGHS TO END UP CLOSE TO PREVIOUS
FORECAST.

&&

.PREV DISCUSSION...ISSUED 409 AM EDT FRI JUN 30 2006

SHORT TERM...TODAY AND TONIGHT

SATELLITE IMAGERY AND MODEL ANALYSIS FIELDS SHOWED A STRONG JET
SEGMENT DRIVING A WAVE IN THE NORTHERN GREAT LAKES EARLY THIS
MORNING. UPPER AIR OBS AT 00Z OVER NORTHERN ONTARIO WERE IN THE 80
TO 90 KNOT RANGE AT 250 MB. THIS WAVE CAUSED FLOW TO BACK IN THE LOW
AND MID LEVELS AND START SOME THETA-E ADVECTION OVER NORTHERN LOWER
AND THIS HAS LED TO SCATTERED SHOWERS AND ISOLATED STORMS MOVING
FROM THERE INTO THE TRI CITIES AND THUMB. WE WILL CARRY THIS IN THE
FORECAST AT LEAST THROUGH THE MORNING HOURS. WESTERLY LOW LEVEL FLOW
TRAILING THIS SYSTEM WILL ALSO HELP WARM THINGS UP A BIT FROM
YESTERDAY. HIGHS IN THE LOWER 80S LOOK ON TARGET, ESPECIALLY IN THE
SOUTH WHERE THERE WILL BE NO DELAY IN DAYTIME HEATING.

THE WAVE WILL BE TO OUR EAST THIS AFTERNOON WITH MID LEVEL
SUBSIDENCE SETTLING OVER LOWER MICHIGAN. THIS WILL BE ENOUGH TO
SUPPRESS CONVECTION IN LIGHT OF WARMING MID LEVEL TEMPERATURES AND A
SLOW START TO SURFACE HEATING THIS AFTERNOON ONCE THE MORNING
ACTIVITY DEPARTS TO OUR EAST. THE 00Z NAM LOOKS TOO AGGRESSIVE ON
AFTERNOON CONVECTION NEAR THE LAKE HURON SHORELINE CONSIDERING THE
CHANGING LARGER SCALE ENVIRONMENT.

DRY CONDITIONS WILL THEN PERSIST TONIGHT AS WEAK HIGH PRESSURE WILL
BE IN PLACE OVER SE MICHIGAN. EVEN THE MOST AGGRESSIVE 00Z GFS KEEPS
SHOWERS AND STORMS TO OUR WEST OVERNIGHT, BUT IT WILL BE CLOSE. THE
FORCING FOR SHOWERS AND STORMS WILL BE ASSOCIATED WITH THE NEXT LOW
PRESSURE SYSTEM NOW GETTING ORGANIZED OVER CENTRAL CANADA AND THE
NORTHERN PLAINS. NOCTURNAL CONVECTION WILL BE DRIVEN BY LOW LEVEL
JET FORCED WARM ADVECTION WHICH WILL BE ON OUR DOORSTEP BY 12Z BUT
NOT AS STRONG AS FARTHER WEST. WE WILL AT LEAST SEE AN INCREASE IN
HIGH CLOUDS AFTER MIDNIGHT.

LONG TERM...SATURDAY THROUGH THURSDAY

AMPLIFIED PATTERN WITH THE WESTERN RIDGE AND EASTERN TROUGH WILL
FLATTEN SOMEWHAT THROUGH THE WEEKEND...BUT WITH THE GREAT LAKES
REMAINING UNDER WEAKLY CYCLONIC UPPER FLOW. SHORTWAVE CURRENTLY
CRESTING THE WESTERN RIDGE WILL TRACK INTO MICHIGAN ON SATURDAY...
HELPING TO PROPEL A SURFACE WAVE THROUGH THE REGION. NAM/GFS STILL
HAVE THEIR DIFFERENCES...BUT HAVE COME INTO SOMEWHAT BETTER
AGREEMENT. NAM HAS TRENDED MORE TOWARD THE GFS...WITH BOTH LIFTING A
WARM FRONT THROUGH LOWER MICHIGAN ON SATURDAY. CONVECTIVE FEEDBACK
IS STILL A PROBLEM...EARLIER IN THE GFS AND LATER IN THE NAM.
HOWEVER THE OVERALL PATTERN LOOKS REASONABLE...WITH THE PREFERENCE
TOWARD THE SOMEWHAT MORE PROGRESSIVE GFS SOLUTION AS THE SURFACE LOW
CONTINUES DOWNSTREAM.

GOOD SHOT FOR CONVECTION ON SATURDAY WITH POTENTIAL FOR SEVERE
WEATHER. SHORTWAVE WILL TRACK NORTH OF THE CWA...BUT GOOD
LIFT/CONVERGENCE EXPECTED ALONG THE WARM FRONT AS IT LIFTS INTO
LOWER MICHIGAN. THERE SHOULD BE DECENT INSTABILITY AVAILABLE...WITH
OVER 1500J/KG CAPE FROM MODIFIED GFS FORECAST SOUNDINGS. UPPER JET
IS ACTUALLY RATHER WEAK BUT WITH THE HINT OF A LEFT-EXIT
REGION...OTHERWISE LOW-MID LEVEL WINDS ARE RATHER STRONG AND
UNIDIRECTIONAL /WEST AT 40-50KTS/. GOOD LOW-LEVEL TURNING IN THE
HODOGRAPH THOUGH WITH SOUTHERLY SURFACE WINDS...LEADING TO 0-3KM
HELICITY OVER 500M2/S2 BY 00Z. THE SETUP LOOKS FAVORABLE FOR A BOW
ECHO CONVECTIVE MODE...WITH WIND DAMAGE AS THE PRIMARY THREAT.
AFTERNOON/EVENING TIMING CENTERED AROUND 20-00Z LOOKS MOST
FAVORABLE...AND WILL BUMP POPS UP A BIT AND KEEP THE SCATTERED
WORDING. AS FAR AS TEMPERATURES...NAM HAS BACKED OFF TOWARD THE GFS
MOS AS IT IS NOW SLOWER LIFTING THE WARM FRONT THROUGH THE CWA.
ACTUALLY AM CONCERNED ABOUT CLOUDS/PRECIP DEVELOPING EARLIER IN THE
DAY ALONG THE FRONT...LIMITING INSOLATION ACROSS THE CWA AND KEEPING
TEMPERATURES ON THE COOL SIDE.

COLD FRONT SWINGS THROUGH OVERNIGHT...BUT WILL LITTLE
LIFT/CONVERGENCE ALONG IT. WILL HOLD ONTO A LOW CHANCE POP ALONG
IT...BUT OTHERWISE DECREASING CLOUDS AS DEEP MOISTURE STRIPS AWAY.
THE BOUNDARY WILL STALL JUST SOUTH OF THE CWA...WITH LITTLE
DEFINITION AND NO UPPER SUPPORT. HOWEVER GIVEN ITS PRESENCE WITH
DECENT INSTABILITY WILL KEEP A CHANCE GOING ACROSS THE SOUTHERN CWA.
NEXT SYSTEM SWINGS IN FROM THE NORTHWEST SUNDAY NIGHT/MONDAY. GFS
HAS TRENDED SLOWER...AND IS SUPPORTED BY BY NAM/WRF-HEMI IN BRINGING
A BETTER DEFINED COLD FRONT THROUGH LOWER MICHIGAN ON MONDAY. BUMPED
POPS UP TO 40 PERCENT FOR MONDAY GIVEN THE CONVERGENCE ON THE
CURRENT SOLUTION.

THE LONGWAVE PATTERN WILL TRANSITION BACK TO A SOMEWHAT MORE
AMPLIFIED NORTHWESTERLY FLOW ACROSS THE GREAT LAKES AS THE WESTERN
RIDGE REASSERTS ITSELF AHEAD OF ADDITIONAL ENERGY DIGGING OUT OVER
THE PACIFIC. SURFACE HIGH PRESSURE WILL DOMINATE ACROSS THE REGION
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. TEMPERATURES WILL
START OUT NEAR TO SLIGHTLY BELOW NORMAL FOR THE FIRST PART OF THE
WEEK...THEN SLOWLY WARM JUST ABOVE NORMAL BY THE END OF THE FORECAST
PERIOD AS WE DEVELOP MORE OF A SOUTHWESTERLY FLOW BEHIND THE SURFACE
HIGH.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE...KEK
AVIATION...KEK
SHORT TERM...BT
LONG TERM....BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 30, 4:10 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 AM EDT FRI JUN 30 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
510 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE TRI CITIES AND THUMB
THIS MORNING. THESE STORMS WILL NOT BE SEVERE AS THEY MOVE FROM
NORTHWEST TO SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC CHANCES OF
THUNDERSTORMS THROUGH MONDAY. THE BEST CHANCE OF STORMS WILL BE ON
SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD.

A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT LAKES ON
SATURDAY. THIS SYSTEM WILL BRING WARM AND HUMID AIR INTO
SOUTHEAST MICHIGAN...AHEAD OF A COLD FRONT MOVING INTO THE AREA BY
SATURDAY NIGHT.

THIS FRONT WILL LINGER NEAR THE OHIO BORDER ON SUNDAY THROUGH
EARLY NEXT WEEK AND KEEP A CHANCE OF THUNDERSTORMS IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-010915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
510 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN SAGINAW BAY AND LAKE HURON
THIS MORNING. THESE STORMS WILL NOT BE SEVERE AS THEY MOVE FROM
NORTHWEST TO SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC CHANCES OF
THUNDERSTORMS THROUGH MONDAY. THE BEST CHANCE OF STORMS WILL BE ON
SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE. DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD.

A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT LAKES ON
SATURDAY. THIS SYSTEM WILL BRING WARM AND HUMID AIR INTO
SOUTHEAST MICHIGAN...AHEAD OF A COLD FRONT MOVING INTO THE AREA BY
SATURDAY NIGHT.

THIS FRONT WILL LINGER NEAR THE OHIO BORDER ON SUNDAY THROUGH
EARLY NEXT WEEK AND KEEP A CHANCE OF THUNDERSTORMS IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
June 30, 2:38 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Point Au Gres
Measured
35 kt (40 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518710.